Full Text:   <2665>

CLC number: O212.8

On-line Access: 2013-01-31

Received: 2012-11-09

Revision Accepted: 2013-01-14

Crosschecked: 2013-01-14

Cited: 0

Clicked: 6550

Citations:  Bibtex RefMan EndNote GB/T7714

-   Go to

Article info.
Open peer comments

Journal of Zhejiang University SCIENCE C 2013 Vol.14 No.2 P.85-97


Modeling correlated samples via sparse matrix Gaussian graphical models

Author(s):  Yi-zhou He, Xi Chen, Hao Wang

Affiliation(s):  Lancaster University Management School, Lancaster University, Lancaster, LA1 4YU, UK; more

Corresponding email(s):   y.he2@lancs.ac.uk, x.chen14@lancs.ac.uk, haowang@sc.edu

Key Words:  Gaussian graphical models, Hyper-inverse Wishart distributions, Mutual fund evaluation, Network

Yi-zhou He, Xi Chen, Hao Wang. Modeling correlated samples via sparse matrix Gaussian graphical models[J]. Journal of Zhejiang University Science C, 2013, 14(2): 85-97.

@article{title="Modeling correlated samples via sparse matrix Gaussian graphical models",
author="Yi-zhou He, Xi Chen, Hao Wang",
journal="Journal of Zhejiang University Science C",
publisher="Zhejiang University Press & Springer",

%0 Journal Article
%T Modeling correlated samples via sparse matrix Gaussian graphical models
%A Yi-zhou He
%A Xi Chen
%A Hao Wang
%J Journal of Zhejiang University SCIENCE C
%V 14
%N 2
%P 85-97
%@ 1869-1951
%D 2013
%I Zhejiang University Press & Springer
%DOI 10.1631/jzus.C1200316

T1 - Modeling correlated samples via sparse matrix Gaussian graphical models
A1 - Yi-zhou He
A1 - Xi Chen
A1 - Hao Wang
J0 - Journal of Zhejiang University Science C
VL - 14
IS - 2
SP - 85
EP - 97
%@ 1869-1951
Y1 - 2013
PB - Zhejiang University Press & Springer
ER -
DOI - 10.1631/jzus.C1200316

A new procedure of learning in gaussian graphical models is proposed under the assumption that samples are possibly dependent. This assumption, which is pragmatically applied in various areas of multivariate analysis ranging from bioinformatics to finance, makes standard gaussian graphical models (GGMs) unsuitable. We demonstrate that the advantage of modeling dependence among samples is that the true discovery rate and positive predictive value are improved substantially than if standard GGMs are applied and the dependence among samples is ignored. The new method, called matrix-variate gaussian graphical models (MGGMs), involves simultaneously modeling variable and sample dependencies with the matrix-normal distribution. The computation is carried out using a Markov chain Monte Carlo (MCMC) sampling scheme for graphical model determination and parameter estimation. Simulation studies and two real-world examples in biology and finance further illustrate the benefits of the new models.

Darkslateblue:Affiliate; Royal Blue:Author; Turquoise:Article


[1]Allen, G.I., Tibshirani, R., 2010. Transposable regularized covariance models with an application to missing data imputation. Ann. Appl. Stat., 4(2):764-790.

[2]Allen, G.I., Tibshirani, R., 2012. Inference with transposable data: modelling the effects of row and column correlations. J. R. Stat. Soc. B, 74(4):721-743.

[3]Atay-Kayis, A., Massam, H., 2005. The marginal likelihood for decomposable and non-decomposable graphical Gaussian models. Biometrika, 92(2):317-335.

[4]Carvalho, C.M., West, M., 2007. Dynamic matrix-variate graphical models. Bayes. Anal., 2(1):69-98.

[5]Castelo, R., Roverato, A., 2006. A robust procedure for Gaussian graphical model search from microarray data with p larger than n. J. Mach. Learn. Res., 7:2621-2650.

[6]Dawid, A.P., Lauritzen, S.L., 1993. Hyper-Markov laws in the statistical analysis of decomposable graphical models. Ann. Stat., 21(3):1272-1317.

[7]Dellaportas, P., Giudici, P., Roberts, G., 2003. Bayesian inference for nondecomposable graphical Gaussian models. Sankhya Ser. A, 65:43-55.

[8]Efron, B., 2009. Are a set of microarrays independent of each other? Ann. Appl. Stat., 3(3):922-942.

[9]Giudici, P., Green, P.J., 1999. Decomposable graphical Gaussian model determination. Biometrika, 86(4):785-801.

[10]Jones, B., Carvalho, C., Dobra, A., Hans, C., Carter, C., West, M., 2005. Experiments in stochastic computation for high-dimensional graphical models. Stat. Sci., 20(4):388-400.

[11]Kociecki, A., Rubaszek, M., Ca’Zorzi, M., 2012. Bayesian Analysis of Recursive SVAR Models with Overidentifying Restrictions. Eurosystem Working Paper Series, No. 1492.

[12]Lauritzen, S.L., 1996. Graphical Models. Clarendon Press, Oxford.

[13]Pástor, L., Stambaugh, R.F., 2002. Mutual fund performance and seemingly unrelated assets. J. Financ. Econ., 63(3):315-349.

[14]Petersen, M.A., 2009. Estimating standard errors in finance panel data sets: comparing approaches. Rev. Financ. Stud., 22(1):435-480.

[15]Rajaratnam, B., Massam, H., Carvalho, C.M., 2008. Flexible covariance estimation in graphical Gaussian models. Ann. Stat., 36(6):2818-2849.

[16]Roverato, A., 2002. Hyper-inverse Wishart distribution for non-decomposable graphs and its application to Bayesian inference for Gaussian graphical models. Scand. J. Stat., 29(3):391-411.

[17]Sharpe, W.F., 1964. Capital asset prices: a theory of market equilibrium under conditions of risk. J. Finance, 19(3):425-442.

[18]Wang, H., 2010. Sparse seemingly unrelated regression modelling: applications in finance and econometrics. Comput. Stat. Data Anal., 54(11):2866-2877.

[19]Wang, H., Li, S.Z.Z., 2012. Efficient Gaussian graphical model determination under G-Wishart prior distributions. Electron. J. Stat., 6:168-198.

[20]Wang, H., West, M., 2009. Bayesian analysis of matrix normal graphical models. Biometrika, 96(4):821-834.

[21]Wang, H., Reeson, C., Carvalho, C.M., 2011. Dynamic financial index models: modeling conditional dependencies via graphs. Bayes. Anal., 6:639-664.

[22]Wooldridge, J.M., 2001. Econometric Analysis of Cross Section and Panel Data. The MIT Press.

[23]Zhang, G., Ferrari, S., Qian, M., 2009. An information roadmap method for robotic sensor path planning. J. Intell. Robot. Syst., 56(1-2):69-98.

Open peer comments: Debate/Discuss/Question/Opinion


Please provide your name, email address and a comment

Journal of Zhejiang University-SCIENCE, 38 Zheda Road, Hangzhou 310027, China
Tel: +86-571-87952783; E-mail: cjzhang@zju.edu.cn
Copyright © 2000 - 2024 Journal of Zhejiang University-SCIENCE